Unsettling Side Effects

For the last few years I have been taking an SSRI called Paxil to help me deal with my social anxiety. While it has improved my life tremendously in some ways, it also has had many negative effects. For one thing, even though it has completely obliterated nearly every shred of social anxiety I experience, somehow it has seemed to dramatically increase my general anxiety. Now rather than being anxious about talking to people, I am just vaguely anxious about nothing in particular all day, every day. I find this completely bizarre. I have no idea how that is even possible. Then again I never have been fully able to comprehend how any medication can effect my mind in such a dramatic way.

That isn’t the most troubling side effect I experience though. Today I wanted to talk a little bit about how Paxil has effected my emotions. I used to cry a lot as a teenager, multiple times a week at least. But as I grew older, I noticed it took more and more to make me even tear up. I assumed at first this was just a normal part of growing up. Then my sister, who also takes Paxil for social anxiety, mentioned how it makes her not feel anything. Until that point I had no idea it could be a side effect of this medication.

I laughed it off at first. Even thinking of it as a positive side effect at times. It was much easier to remain unaffected by the difficult events in life we all experience. It was almost like a protective barrier. However as time marches on, I have started to worry about it. I miss feeling things deeply. You can’t eliminate negative emotions without also dulling positive ones. I may not cry as much, but I also don’t laugh or love as fiercely as I once did. I feel somewhat like a hollow shadow of a person.

I even miss being able to cry at this point. After all, it is healthy to cry. It can even feel good. Instead of letting out that pain and sadness, it now slowly collects as a heavy inky blackness in my heart, weighing on me more each day. I fear it also makes me appear cold and uncaring to those around me. I am missing out on so many shared human experiences. While I am no longer afraid of people, it has made me feel more on the fringes of society than ever.

I fear when my loved ones pass away, I will stand at their funerals dry eyed and empty, unable to properly grieve such immense loss. I fear I’ll never truly love again either. Maybe that is why I cling so desperately to the ghost of past love, only being able to feel it through memory.

I don’t know what the answer is to these issues. It is extremely difficult to stop taking this particular medication. It has terrible withdrawal effects and must be done slowly with medical supervision. Not only am I afraid to face such a daunting challenge, possibly returning to my original state of social anxieties, but I also find it distasteful how much money I would have to spend on medical appointments within the course of this task. I do have insurance, but it only pays for one visit a year. And I would need many more than that to monitor such a transition.

For now I will just soldier onward. Hoping that someday something will stir my heart again.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s